The WHAT'S NEW! page contains the latest medical updates. If you're wondering how I'm going as far as health is concerned, this is the place to start. Latest: Wed 27 Nov 2013. 7.20AM

Monday, October 18, 2010

Diary Update

A big week in our household, with several HSC exams starting today for Christian. By the end of it, Tracey and he will know more about many things than they ever wanted to. Tracey continues to recover from her surgery while studying with Christian.

  • I am ridding myself of the poisons from my system post-chemo as fast as I can. This involves a high intake of water/green tea and fibre.
  • I feel good and my right side continues to improve slowly, but it’s as much a brain retraining process as a recovery one.
  • The ache in the knee and leg seems to be disappearing and for long periods I am hardly aware of it.
  • The intense feeling of tiredness is still with me but that should decrease as the days go by. Sleeping is good though I still want to develop a better sleeping pattern.
  • I am getting more use out of my arm though it is still shaky. Continuing physiotherapy is the key.
  • Mobility is good.
  • The Clexane injections twice daily are a necessary unpleasantness though Tracey does an excellent job. The itchy allergic reaction is annoying but if that’s the worst I have to put up with then I can hardly complain.
  • I have now been nearly 6 weeks without seizures, but I am sure that yesterday one was doing its best to happen in my arm. It is encouraging that it didn’t. Well, more than that, it is pretty vital that I don’t get more if I am to improve rather than just attempt to hold the line.
Today we have started a reduction in steroid use. This is incremental and we will have to watch it carefully, as the steroid may still be contributing to inflammation control and reducing it may increase the risk of seizure – but we need to get away from steroids as much as possible. My body shape is taking on that classic look of someone using medical steroids/cortisone - puffiness of features and increased body weight. I don't like it!

There is no doubt in my mind that Avastin is currently my saviour. We can only hope that its beneficial effects continue to flow while we carefully monitor any negative side effects. If we had not gone on a course of Avastin treatment, my quality of life by this time would have dipped under the line. It was getting perilously close to that just before the Avastin treatment, when seizures were pile-driving me slowly but surely into the ground, physically and psychologically. In that sense, everything has changed for the better.


  1. Hi Denis,

    Just got back from a wedding in Wollongong, so am just catching up with your blog. Much to read,I see!! As a child I was such an introvert that I barely noticed the existence of other people, let alone what they got up to. I don't think anyone noticed me that much, either, but in elementary school, someone noticed me enough to put me into a slow class. One teacher had nothing to say to my mother on P&C day, except that she was worried about me as I spent so much time alone. Not a very promising child.

    So I am always amazed when people tell funny and perceptive stories about their childhood and the people in it. I would have to make it all up.

    Three cheers for Avastin!! Good luck to Christian, and I'll be in touch again soon.


  2. Great to see you back! I cannot imagine the sort of childhood [in this respect] that you had. Mine was full of family, community interactions, intimacy, story-telling, daily to yearly rituals and celebrations, people of all ages involved. This WAS life for me. This is why Devahuti said to me that I was one of the few westerners who understood class and caste in India - because I actually LIVED it all my childhood - in my very own 'Indian' village.


Some iPads simply refuse to post responses. I have no idea why, but be aware of this.
Word verification has been enabled because of an avalanche of spam. SAVE or compose a long comment elsewhere before posting; don’t lose it! View in Preview mode first before trying to post.

Note: Only a member of this blog may post a comment.